AF Association
13,235 members16,112 posts

Pulmonary Embolism after ablation

Hi all

Not as bad as it sounds honestly  and I really don't want to panic anyone but I just wanted to flag this up  having recently seen my EP for my follow up appt 3 weeks after my ablation.

It's a bit of a long story but basically because of another  issue ( liquid around my lungs) after my ablation I had a CT scan where very small PEs were found in the outer reaches of my lungs.   I had been taking apixaban for 9 months before the procedure and also had a pre-ablation TOE which obviously was clear.   On discovering the PEs the hospital swapped me into a clot busting dose of rivaroxaban and I will now remain on this drug for 6 months at least. 

I only missed one dose of apixaban, as instructed, on the morning of the ablation but my EP is convinced that this could have been enough to cause a clot from my groin to travel into my lungs.  He freely admitted that experience with NOACS is limited and that perhaps in hindsight I shouldn't have missed a dose.  

I must stress that the PEs were by all accounts tiny, probably would never have caused me any issues and might never have been found unless I had had the scan.  My EP told me that because no scans are routinely done after ablation it is possible that this happens to many people but is undetected.   

Nonetheless I think it's worth mentioning  and perhaps raising with your EP if you are on a NOAC and considering ablation especially if you have any other health issues - I am a reasonably young (50) and otherwise  fit person with no history of any health issues so I was a little perturbed by all this! 

Ruth

6 Replies
oldestnewest

Many EPs now perform ablation without stopping anticoagulants so this very rare situation will happen even  less in the future.  As you say maybe  never discovered unless you had a scan. The whole ablation scene is still very new science when you think about it and knowledge is advancing all the time.

1 like
Reply

I have been told to stop Apixaban 2days before ablation this worries me

Reply

Don't worry - as I said this was probably a one off and probably wouldnt have caused me any issues  it hadn't been discovered.  I would mention it to your EP though especially if you have any other health issues. 

Ruth 

Reply

My ablation is scheduled for the 28th. My EP told me to keep taking the warfarin but to stop the Sotalol 4 days prior to the procedure. I hope I don't go into Afib during that time! Yikes! 

1 like
Reply

This is something where warfarin scores though - I gather it's normal for warfarin to carry on because if there is any bleed it's possible to do something about it!  

I hope it all goes well - sure it will be fine .

Reply

Thank you Perry, always appreciated.

Reply

You may also like...